Alabama, 2016

Drought in Alabama, October 4 to 31, 2016

October 4 to 31, 2016 · NWS HUN · 2 events in 2 counties and zones

The worst drought conditions are ongoing since the last major drought in 2007. With no appreciable rainfall in sight, conditions will further deteriorate, with the dry conditions complicating several factors, mainly that of farming and water conservation in the near future.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS HUN wrote it up.

The worst drought conditions are ongoing since the last major drought in 2007. With no appreciable rainfall in sight, conditions will further deteriorate, with the dry conditions complicating several factors, mainly that of farming and water conservation in the near future.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before the first event at Oct 3, 11:39 PM CST, 21 minutes earlier.

Area forecast discussion, Oct 3, 11:39 PM CST, 21 minutes before
Area Forecast Discussion
National Weather Service Huntsville AL
1239 AM CDT Tue Oct 4 2016

.UPDATE...
For 06Z TAFS.

&&

.NEAR TERM...(Rest of tonight)
Issued at 913 PM CDT Mon Oct 3 2016

As of 02Z this evening skies have cleared out with temps falling into
the upper 60s. Temps should bottom out in the mid to upper 60s.

There is an interesting setup tonight into Tuesday morning in terms
of the potential for low clouds. Hires guidance is indicating a
transition in the winds just above the surface up through 3-4kft
from the current N to an E/SE direction. Current observations to our
SE in central/SE GA indicate dewpoints in the mid to upper 60s and
some of this moisture will be advected NWWRD into our region. This
would be a quick transition in the winds to the SE and was a bit
skeptical at first but VAD wind profilers to our SE in GA/FL are
showing similar conditions in wind speed and direction as the
guidance was showing.

Forecast soundings via the RAP/NAM indicate the moisture arriving
right around 12Z in the morning but the latest SREF/NARRE are a bit
slower with the arrival of the moisture. This would likely be in the
form of a low stratus deck shooting NW out of SW GA. Have leaned more
towards the timing via the SREF and NARRE due to the amount of dry
air we have up through 4,000ft, which may prevent the increased
moisture from making it into the northern AL. With that said though
I think the eastern portions of our area could see the arrival of the
low cloud deck right at sunrise and have modified the Sky grids to
reflect this. Will monitor this closely tonight and make changes as
needed.

.SHORT TERM...(Tuesday through Tuesday Night)
Issued at 316 PM CDT Mon Oct 3 2016

This front is progged by models to move west and slowly on Tuesday.
Initially, more widespread cloud cover east of I-65 should decrease
some by the late afternoon hours. With fairly good low level
southerly flow developing, warm air advection should help high
temperatures climb into the upper 80s to lower 90s, despite cloud
cover. Warmer morning lows (59 to 64 degrees) will spread west into
northwestern AL Tuesday night due to southerly flow.

.LONG TERM...(Wednesday night through Sunday)
Issued at 300 PM CDT Mon Oct 3 2016

 As a broad trough extends from the west coast to the
northern Plains, a ridge stretches from the southeast up the
Atlantic coast. This pattern will hold through the latter half of
the work week, providing a warm and dry forecast. Temps will be a
few degrees above normal, starting in the mid to upper 80s on Wed
and ending in the low to mid 80s on Friday.

On Friday, as the trough amplifies and Hurricane Matthew approaches
the southeast coast, the upper-level ridge and sfc high pressure
breaks down. Easterly flow will allow for some moisture advection
back into the area, increasing cloud cover with the best chance of
rain staying to our east at this time. On Saturday, a cold front
swings into the region without much fanfare. There will be some
increasing clouds and breezy conditions, but with limited moisture
kept precip out. However, seasonable temps return into the forecast
for the weekend with highs in the upper 70s and lows around 50
degrees.

&&

.AVIATION...(For the 06Z TAFS through 06Z Tuesday night)
Issued at 1239 AM CDT Tue Oct 4 2016

Skies remain cloud free through 10-12Z Tuesday morning. Latest
guidance continues to suggest mid-level clouds advecting NW out of GA
into the TN Valley around sunrise. There is a possibility that some
lower clouds possibly MVFR cigs could accompany these clouds but not
confident enough to go with a BKN deck at this time. All of this will
be due to a wind shift to the SE overnight. Once the sun comes up
expect ceilings around 4-5kft.

Winds increase to around 10kts with a few gusts to 15kts possible
during the afternoon.

&&

.PRELIMINARY POINT TEMPS/POPS...
Huntsville    57  91  62  88 /  10  10  10   0
Shoals        56  89  62  88 /   0  10  10   0
Vinemont      59  87  62  85 /  10  10  10   0
Fayetteville  56  85  62  84 /  10  10  10   0
Albertville   59  86  62  84 /  10  10  10   0
Fort Payne    59  85  60  83 /  10  10  10   0

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

NEAR TERM...Stumpf
SHORT TERM...KTW/JMS
LONG TERM...JMS
AVIATION...Stumpf

For more information please visit our website
at weather.gov/huntsville.
Hazardous weather outlook, Oct 3, 1:13 PM CST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
213 PM CDT MON OCT 3 2016

ALZ001>010-016-TNZ076-096-097-041100-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DE KALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
213 PM CDT MON OCT 3 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS OF
SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Jackson

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Jackson forecast zone
Reported by
Drought Monitor
Coordinates
34.779, -85.999 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions present in Jackson County.

Drought, Dekalb

When
October 4, 12:00 AM CST to October 31, 11:59 PM CST
Where
Dekalb forecast zone
Reported by
Drought Monitor
Coordinates
34.460, -85.804 (the zone’s center; the record gives no point)

Exceptional Drought (D4) Conditions present in Dekalb County.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2016Every state in 2016This day in weather historyWarnings in Alabama, October 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 660217, 660218.